# **London-Edinburgh-London 2022**

#### I. Introduction

On Sunday, August 7<sup>th</sup>, 2022, I took part in a 1560 km (969 mile) brevet from London to Edinburgh back to London. This was by far the toughest challenge I have ever endured as a seasoned Randonneur but I am happy to report that it was a success.

# II. Preparation

I started thinking about LEL at the end of PBP in 2019. I had two years to prepare as it was to be held in the Summer of 2021. Unfortunately, the Covid-19 pandemic struck in March the following year, and my training was delayed as a result. I rode my last long ride (a 400k brevet) on March 7, 2020, just 4 days before Covid-19 was declared a pandemic by the WHO(World Health Organization). Due to the severity of the pandemic at the time, I was forced to stop riding altogether until the end of May of that year. Unfortunately, like everyone else, I was forced to ride indoors on a trainer and lost quite a bit of fitness. When I resumed outdoor rides at the end of May 2020, they were not as easy as they were pre-pandemic. RUSA, the organization that handles ultra-endurance cycling here in the United States, suspended all brevets through the Summer. Fortunately, on August 1, they gave a green light to resume the permanents program (which had been suspended since December due to insurance issues). I rode my first 200k permanent on Saturday, August 22 and it was very tough for me. In flat, hot, South Florida, it took me over 10 hours to finish. The next few months, I got leaner and fitter, and my times and power started improving as a result. In January 2021, I rode my first double century (200 miles) since the start of the pandemic on a rather cold and windy day. Fortunately, it was a tailwind most of the way back, but with a chilly, northwest wind, it got cold rather quickly towards the end. Finally, in the spring of 2021, I rode my first series since the start of the pandemic, culminating with a 600k on Memorial Day weekend, which I completed straight through in 27.5 hours (out of the allotted 40). Then, in June, the announcement came that the event would be delayed one year to 2022, thus giving me another year to prepare. I continued training, doing at least one long ride per month through the end of the year. In January 2022, I entered the lottery and, on my birthday, January 23, received an email that I was able to register and pay. Now, the big training begins. I would ride another SR series and do at least one 150-to-200-mile ride per weekend (usually on Saturday) through the middle of April, only pausing on the fourth and final weekends due to weather and other commitments. At the beginning of May, my training regimen resumed. I rode my last training ride on July 23 and did not finish (only rode 155 out of 203

miles) because of dehydration. This was the first time I ever DNF'd a permanent (or any RUSA ride for that matter). Now, off to London!

# III. Arriving in London

I arrived in London at 10:30 am on Thursday, August 4, and a few hours later, went to the hotel to rest and rejuvenate (I did not sleep on the flight from Miami). On Friday the 5<sup>th</sup>, I went exploring around London and finally built the bike that evening. I was ready to go.

## IV. Registration

Registration for the event was held on Saturday, August 6 at the Devanant Foundation School in Loughton (north London). I was given a registration timeslot of 1:00 pm, but due to other commitments that day, decided to come early at 9:30 am. There were no issues at registration. Now it's time to ride.

## V. The Ride

Day 1: Sunday, August 7

## Segment AA: Guildhall Yard to St. Ives

Distance: 74 miles

Departure: 5:00 AM, Sunday

Time to Control: 4 hours, 38 minutes

Stopped time: 15 minutes (to fix seat issue)

Arrival: 9:38 AM, Sunday

Time Spent at Control: 30 minutes

I started the ride along with 50 other cyclists at the Guildhall Yard in Central London at 5:00 am. It was a rather cool, clear and calm morning, just perfect weather. The ride would start off rather flat with just a few rollers and for a good while I was maintaining an average moving speed of around 18 mph (30 km/h). About 15 miles in, my seat post came all the way down, so I had to pull over and adjust and tighten it. I lost about 15 minutes trying to adjust the seat so I could comfortably ride again. Other than that, I only stopped if I was off course to get back on the route. I finally made the St. Ives control 4 ½ hours later and got myself a nice hot breakfast (my first meal of the day as I had eaten nothing prior).

## Segment B: St. Ives to Boston

Distance: 55 miles

Departure: 10:08 AM, Sunday

Time to Control: 3 hours, 30 minutes

Stopped time: 15 minutes (1 stop at 35 miles for refreshments and nutrition)

Arrival: 1:38 PM, Sunday

Time Spent at Control: 30 minutes

The next segment (called the Fens) was nearly pancake flat (like it is here in South Florida) and I took great advantage of that. Despite a cross-headwind, it was not really all that windy and I made great time, averaging between 19 and 21 mph. About 20 miles away, I stopped at a BP for a soda and a snack to refuel, taking only about 10-15 minutes. This was my only stop on this leg of the ride. I then refueled myself at the control in Boston with a nice lunch.

## **Segment C: Boston to Louth**

Distance: 34 miles

Departure: 2:05 PM, Sunday

Time to Control: 2 hours, 18 minutes Stopped time: 0 minutes (no stops)

Arrival: 4:23 PM, Sunday

Time Spent at Control: 15 minutes

It was just after 2pm when I pulled out of Boston and headed for the next control in Louth. 15 miles in, the terrain changed from flat to rolling hills once again. 10 miles out from the next control, I encountered the first of many steep climbs over the Lincolnshire Wolds. This first major climb of the ride topped at 15% and I did not need to get off my bike. The climb lasted about ½ mile and then it was a steady downhill from there into our next control in Louth. Given the time of day, I did not spend much time at the control in Louth as I wanted to get to Malton at a reasonable time to rest. I only bought a Coke and some nutrition bars before taking off, making it the shortest stop of the ride so far at just 15 minutes.

## **Segment D: Louth to Hessle**

Distance: 36 miles

Departure: 4:38 PM, Sunday

Time to Control: 2 hours, 25 minutes Stopped time: 0 minutes (no stops)

Arrival: 7:03 PM, Sunday

Time Spent at Control: 29 minutes

Given the short distance of this segment, I made no stops in between Louth and Hessle. From here, the route started to get hillier but had still relatively gentle gradients. My average speed started to drop as I encountered more and more, climbs. Finally, 2 miles away, I crossed the infamous Humber Bridge, leading me into the control and the city of Hessle. Given the next control was my stop for the day, I decided to eat dinner at this control, taking 29 minutes, and setting off just after 7:30 PM.

## **Segment E: Hessle to Malton**

Distance: 42 miles

Departure: 7:32 PM, Sunday

Time to Control: 3 hours, 10 minutes

Stopped time: 5 minutes (to put on reflective gear)

Arrival: 10:42 PM, Sunday

The terrain got hillier and hillier in this segment. There were 5 climbs total, of which 2 were done after nightfall. This is when I realized why I decided to maximize my daytime riding on this course. There were many blind corners on the descents, so I took them slowly, especially the ones at night. I only made one stop with just under 20 miles to go to put on my reflective gear, taking only a few minutes to do so. I finally made it into Malton at 10:42 pm. It was time for some much-needed sleep.

## Day 1 Stats:

Time Started: 5:00 am (05:00) Time Finished: 10:42 pm (22:42)

Total Distance: 241.58 miles (388.79 km)

Total Time: 17 hours 42 minutes Moving Time: 14 hours 52 minutes

Average Moving Speed: 16.2 mph (26.1 km/h)

Overall Speed: 13.6 mph (21.9 km/h)

Total Climbing: 8,750 feet (36.22 feet/mile)

#### Day 2: Monday, August 8

## **Segment F: Malton to Barnard Castle**

Sleep Time at Hotel: 5 hours, 15 minutes Arrival Back at last Control: 6:00 AM, Monday

Distance: 70 miles

Departure: 7:01 AM, Monday

Time to Next Control: 5 hours, 34 minutes

Stopped time: 50 minutes (3 stops, including a secret control)

Arrival: 12:35 PM, Monday

Time Spent at Control: 30 minutes

After a long first day, today's ride was about 70 miles shorter and involved a lot more climbing. The first section of the day was a grueling, 70 miles long, and didn't have a lot of convenience stores to refuel and replenish my nutritional needs. The climbs here weren't all that steep, just very long. Was trying to look for a place that had something more sustaining for breakfast, as the control only offered a light fare and knew that I wasn't going to arrive at the next control until lunchtime. About 16 miles in, I found a convenience store and settled on shortbread butter cookies, soda, and electrolytes. That was enough to get me to the secret control 18 miles further up the road where I applied sunscreen (it was nearly 10am) and refilled my bottles as well as grabbed some more granola bars to make the remaining 34 miles of the route into Barnard Castle, where I enjoyed a more sustaining and filling lunch. I only made one more stop at a BP with about 17 miles until the control for a quick top-off.

## **Segment G: Barnard Castle to Brampton**

Distance: 55 miles

Departure: 1:05 PM, Monday

Time to Control: 5 hours, 25 minutes

Stopped time: 1 hour (2 stops) Arrival: 6:30 PM, Monday

Time Spent at Control: 30 minutes

One thing I can say is thank goodness I ate lunch before tackling this section. The climbs were more frequent and steeper than the last section as Yad Moss was closed, and the only alternative was to use roads with steeper gradients to reach the next control in Brampton. The first of two steep hills (reaching 18%) were encountered at about 15 miles, with the second (which reached 17%) coming at 22 miles. Luckily, the second climb descended into a village where the organizers had set up a food stop. Unfortunately, it did not offer anything chilled, so I ended up buying some candy (gummy bears) and walked over to the nearby store to buy a Coke. I would stop once more on my way out of Alston 13 miles up the road for some more nutrition and soda. After leaving Alston, the remaining miles were noticeably flatter, and I made up some considerable time that I lost climbing earlier. On this section, my average moving speed dropped considerably from 15 mph to 12 mph, and I averaged just 10 mph overall once stops were factored in.

# **Segment H: Brampton to Moffat**

Distance: 47 miles

Departure: 7:00 PM, Monday

Time to Control: 2 hours, 58 minutes Stopped time: 0 minutes (no stops)

Arrival: 9:58 PM, Monday

After having a nice dinner at the Brampton control, it was time to take on this final section of the day which would have me crossing the Scottish Border and on my way to my destination for the day, Moffat. Not much to report here, except that at 14 miles in, I left England and entered Scotland. There was hardly any climbing at all; in fact, this was the flattest section of the day. With less elevation and climbing my average speed overall picked up to 16 mph and I made it to the next control in just under 3 hours. Once in Moffat, it was time to head off to the hotel and get some much-needed sleep.

## Day 2 Stats:

Time Started: 7:01 am (07:01) Time Finished: 9:58 pm (21:58)

Total Distance: 173.47 miles (279.17 km)

Total Time: 14 hours 57 minutes Moving Time: 12 hours 3 minutes

Average Moving Speed: 14.4 mph (23.2 km/h)

Overall Speed: 11.6 mph (18.7 km/h)

Total Climbing: 11,430 feet (65.89 feet/mile)

## Day 3: Tuesday, August 9

## **Section I: Moffat to Dunfermline**

Sleep Time at Hotel: 5 hours, 14 minutes

Arrival Back at last Control: 5:42 AM, Tuesday (rode from hotel at 5:36 AM)

Distance: 71.5 miles\* (includes ride from Moffat hotel)

Departure (from control): 6:15 AM, Monday Time to Next Control: 4 hours, 37 minutes

Stopped time: 20 minutes (1 stop)

Arrival: 10:52 AM, Tuesday

Time Spent at Control: 18 minutes

Today, I started from the hotel and made my way back to the control for breakfast before continuing in the direction of Dunfermline. Immediately, after leaving Moffat, I encountered the one and only long climb of the section. The climb itself was not

that steep but warmed me up considerably despite the 50-degree temperatures. After the climb came a long and fast descent into a nearby village, Biggar, where I made my one and only stop of the section. From here, it was just rolling hills and a nice tailwind to reach the turnaround in Dunfermline. The tailwind aided my speed and allowed me, despite it being such a long section, to reach the control in good time.

## Section J: Dunfermline to Innerleithen

Distance: 50 miles

Departure: 11:10 AM, Tuesday

Time to Control: 5 hours, 56 minutes (longest time spent between controls)

Stopped time: 1 hour, 15 minutes (3 stops, pub lunch, bottle refill, and nutrition)

Arrival: 5:06 PM, Tuesday

Time Spent at Control: 19 minutes

It was still too early for lunch, so I took a short break only to top off my water bottles before leaving to head towards Innerleithen. Once over the bridge, I stopped for a pub lunch in the next town. After 45 minutes, I set off again, hitting numerous bike trails and making one more stop just to top off my water bottles before continuing into the very-congested town of Edinburgh. Going through Edinburgh took forever, and by the time I had reached the end of town, it was already 3:30 PM. I still had over 20 miles to go and a climb to do in a steady headwind before pulling into Innerleithen about 90 minutes later. Rough section.

#### Section K: Innerleithen to Eskdalemuir

Distance: 30 miles

Departure: 5:25 PM, Tuesday

Time to Control: 2 hours, 7 minutes Stopped time: 0 minutes (no stops)

Arrival: 7:32 PM, Tuesday

Time Spent at Control: 33 minutes

It was still way too early for dinner, so had a little snack at the control before setting off. This was the second-shortest section of the ride, at just over 30 miles, so I made no stops along the way to the next control. Just because it was short however didn't mean that it was easy. There was a fair number of rollers and climbs before reaching Eskdalemuir about two hours later.

## **Section L: Eskdalemuir to Brampton**

Distance: 36 miles

Departure: 8:05 PM, Tuesday

Time to Control: 2 hours, 30 minutes Stopped time: 0 minutes (no stops)

Arrival: 10:35 PM, Tuesday

Now it was time to eat. I settled on a hearty portion of Macaroni and Cheese at the control before starting this final section towards my overnight in Brampton. Once again, like the previous day, I was blessed that it was the flattest section of the day and since it was flatter, I was faster. 22 miles into the section, I crossed back into England from Scotland. There were just a few rolling hills to contend with but no real climbs before arriving in Brampton and calling it a day. 3 days done. 2 to go. This overnight was different, and I didn't get to my hotel until much later because my support team hadn't had dinner. After convincing the LEL staff to let them eat, I enjoyed a second meal with them and then loaded the bike in the support vehicle and headed off to the hotel.

## Day 3 Stats:

Time Started: 5:36 am (05:36) Time Finished: 10:35 pm (22:35)

Total Distance: 191.03 miles (307.43 km)

Total Time: 16 hours 59 minutes Moving Time: 12 hours 51 minutes

Average Moving Speed: 14.9 mph (24.0 km/h)

Overall Speed: 11.2 mph (18.1 km/h)

Total Climbing: 11,050 feet (57.84 feet/mile)

## Day 4: Wednesday, August 10

#### **Section M: Brampton to Barnard Castle**

Sleep Time at Hotel: 4 hours, 8 minutes

Arrival Back at last Control: 6:10 AM, Wednesday

Distance: 55 miles

Departure (from control): 6:45 AM, Wednesday

Time to Next Control: 4 hours, 28 minutes

Stopped time: 20 minutes (2 stops) Arrival: 11:13 AM, Wednesday Time Spent at Control: 30 minutes Finally, a hot breakfast back at Brampton control! After a more sustaining breakfast, it was time to begin the day, the second longest of the entire event at just over 200 miles. I revisited the same store back in Alston before unclipping accidently as I was climbing out of Alston, resulting in me having to walk uphill for a bit before finally clipping in 300 feet later once the gradient leveled a bit. With less weight on my bike (no handlebar bag) and the earlier time of day, I was able to complete this section in about an hour less time than on the way out. This time, I did not stop before taking on the first of the two steep climbs but was treated to a refreshing water stop at the top of the second (steeper) climb. The climbing stung a bit, but was glad that once I reached Barnard Castle, the worst of the climbing was over.

## **Section N: Barnard Castle to Malton**

Distance: 69 miles

Departure: 11:43 AM, Wednesday Time to Control: 5 hours, 48 minutes

Stopped time: 1 hour, 15 minutes (3 stops)

Arrival: 5:31 PM, Wednesday
Time Spent at Control: 15 minutes

Even though there was not as much climbing, the strong afternoon sun and high temperatures slowed me down and resulted in me having to stop more than usual, hence eating up a lot of time. The first stop came at 17 miles at a BP, where I topped off my bottles and had a Mountain Dew. 20 miles later, I felt gassed out again and pulled over to have a Clif Shot Bloks bar. I finally found a bar 7 miles later and my final stop of the section, where a nice gentleman filled my bottles and served me a pint of delicious Coke. That certainly hit the spot. Finally, after nearly 6 hours between controls, I arrived in Malton ready for dinner, but was not pleased with what was on offer at the control, so although I grabbed something, I ended up making an additional stop in the next section for something more sustainable.

#### **Section O: Malton to Hessle**

Distance: 42 miles

Departure: 5:46 PM, Wednesday

Time to Control: 4 hours, 7 minutes\* (long dinner delay)

Stopped time: 1 hour, 5 minutes (2 stops for dinner and a restroom break)

Arrival: 9:53 PM, Wednesday
Time Spent at Control: 10 minutes

This section took longer than usual since I stopped for a quick fish and chips dinner as I was leaving Malton. Despite it being a takeout place, I had to wait for over 20 minutes before my order was taken, while waiting an additional 15 minutes for the

food. The food was good, but ate up a lot of time, and I didn't effectively leave Malton until 6:45 PM. I then decided, to make up time, to have a short stop at the next control to make it to my overnight in good time. I only stopped once more, for a restroom break at about 8:15 PM, before continuing and arriving at Hessle.

#### **Section P: Hessle to Louth**

Distance: 36 miles\* (40 miles due to a Garmin malfunction)

Departure: 10:03 PM, Wednesday
Time to Control: 2 hours, 56 minutes

Stopped time: 1 minute (1 nutrition stop and the inconvenience of being off course)

Arrival: 12:59 AM, Thursday

Time Spent at Control: Under 5 minutes

The 10 minutes I spent at the control here was the shortest so far of the entire ride (I only filled up my water bottles). I then made my way towards the infamous Forth bridge (I missed the cycle path over the bridge, thanks Garmin). I was able to eventually cross the bridge, but in the traffic lane. Thankfully, due to the time of day, traffic was light. Once in the next town, my Garmin started to malfunction, eventually leading me back towards the Forth Bridge where one of the officials told me I was going the wrong way. This cost me an additional 4 miles and a lot of frustration. Then came the next hard part: trying to stay awake. I tried to find a store open on course to try to stop at that served Coke or Mtn Dew but found nothing open given the late-night hour. I did eventually make it to Louth, but lack of energy and starting to hallucinate resulted in me having to take a short under 1 minute break with just 16 miles remaining to have another Clif Shot, which restored my energy to allow me to make it into Louth just before 1am.

## Section Q-1: Louth to Mason's Arms Hotel

Distance: 0.8 miles

Departure: 1:03 AM, Thursday Time to Hotel: 0 hours, 7 minutes

Stopped time: 0 minutes
Arrival: 1:10 AM, Thursday

I'm calling it Q-1 because I rode part of the next section to get to my overnight hotel in Louth. Instead of driving over, my support crew walked to the control and directed me to ride to the hotel instead. I used Maps and found my way to where I was staying, taking all of 7 minutes. After arriving at the hotel, I then decided to start tomorrow later after breakfast and from the hotel since I had already done a part of the route towards the next control.

## Day 4 Stats:

Time Started: 6:45 am (06:45)

Time Finished: 12:59 am, Thursday (00:59) at control, arrived at hotel at 1:15 am.

Total Distance: 208.84 miles (336.10 km)

Total Time: 18 hours 14 minutes, 18 hours 25 minutes (to hotel)

Moving Time: 14 hours 36 minutes

Average Moving Speed: 14.3 mph (23.0 km/h)

Overall Speed: 11.5 mph (18.4 km/h)

Total Climbing: 13,107 feet (62.76 feet/mile)

## Day 5: Thursday, August 11

## Section Q-2: Mason's Arms Hotel to Boston

Sleep Time at Hotel: 3 hours, 15 minutes

Distance: 31 miles

Departure: 9:18 AM, Thursday (after breakfast)

Time to Next Control: 2 hours, 17 minutes (congestion delay at 15 miles)

Stopped time: 0 minutes (no stops)

Arrival: 11:35 AM, Thursday

Time Spent at Control: 28 minutes

With the later start, it was already 70 degrees out, so I did not take any cold weather gear. Outside of a few rollers leaving Louth, this was a flat section. Fought my way through some congestion in the next village town before finally heading southeast towards Boston on flat roads. The flat section meant faster speed and was doing 18 to 22 mph quite easily (aided by a tailwind at times) in spots despite having ridden over 800 miles over the past 4 days.

## Section R: Boston to St. Ives

Distance: 55 miles

Departure: 12:03 PM, Thursday

Time to Next Control: 4 hours, 1 minutes

Stopped time: 20 minutes (2 short stops, 20 and 38 miles)

Arrival: 4:04 PM, Thursday

Time Spent at Control: 10 minutes

Had a small meal at the Boston control since I had eaten just 2 ½ hours prior. Leaving just after 12:00 pm, noon, the sun was directly overhead. It was also starting to get hot. Thankfully, growing up and living in South Florida, the heat was manageable for me. This section was the flattest, and probably one of the fastest, of the entire ride

as I was being aided by a strong tailwind from the northeast over the Fens and into St. Ives despite the high temperatures. I made two quick stops to replenish and refuel at 20 and 38 miles, respectively.

Section S: St. Ives to Great Easton

Distance: 43 miles

Departure: 4:14 PM, Thursday

Time to Next Control: 3 hours, 6 minutes (rush-hour delays in Cambridge)

Stopped time: 20 minutes (1 stop at 13 miles in)

Arrival: 7:20 PM, Thursday

Time Spent at Control: Less than 5 minutes

96 degrees. That was the temperature displayed on my Garmin Edge 1030 as I was leaving the control. With 43 miles to the next control, I knew I needed to make at least one replenishment stop. I did find one store, unfortunately a lot sooner than I wanted, and had to ride the remaining 30 miles into Great Easton without stopping again. 5 miles after I made my only water stop of the section, I encountered heavy congestion at 5:30 PM in the town of Cambridge. Once out of Cambridge, the temperatures fell considerably and there were a few gentle rollers that I went over before arriving in Great Easton about 90 minutes later.

## Section T: Great Easton to Debden (North London)

Distance: 30 miles

Departure: 7:25 PM, Thursday

Time to Next Control: 2 hours, 3 minutes (would've been sooner if not missing final

turn)

Stopped time: 0 minutes (1 stop, to photograph the sunset)

Arrival: 9:28 PM, Thursday

After taking what had to be my shortest control stop of the entire ride (it was hot inside the school and cooler outside), I felt relieved that only 30 miles separated me from the end of LEL. The last 30 miles were easy, just a few rolling hills, and temperatures were getting noticeably cooler as the day turned to night. I stopped briefly, about an hour in and with just 15 miles remaining to photograph the sunset. Once in town, I missed the final turn into the finish (it was dark) and ended up going through the front of the school and main entrance instead. 112 hours and 28 minutes later after starting LEL just 4 days prior, I was finished. I finished with 979 total miles (10 miles over the event total due to wrong turns or starting in different places), 49,000 feet of total climbing, and a lot of twists and turns.

## Day 5 Stats:

Time Started: 9:18 am (09:18) Time Finished: 9:28 pm (21:28)

Total Distance: 164.99 miles (265.53 km)

Total Time: 12 hours 10 minutes Moving Time: 10 hours 22 minutes

Average Moving Speed: 15.9 mph (25.6 km/h)

Overall Speed: 13.6 mph (21.8 km/h)

Total Climbing: 4,731 feet (28.67 feet/mile)

# LEL 2022 Overall Stats:

Time Started: 5:00 am, Sunday Time Finished: 9:28 pm, Thursday

Total Distance: 979.91 miles (1,577.01 km)

Total Time: 112 hours 28 minutes Moving Time: 64 hours 45 minutes

Time Spent Sleeping: 17 hours 52 minutes Time Spent at Controls: 8 hours 0 minutes Average Time Spent per Control: 24 minutes

Stopped Time between Controls at stores and restaurants: 7 hours 21 minutes

Miscellaneous Stopped Time: 14 hours, 29 minutes

Average Sleep/Night: 4 hours 28 minutes Average Moving Speed: 15.1 mph (24.4 km/h)

Overall Speed: 8.7 mph (14.0 km/h)

Total Climbing: 49,068 feet (50.07 feet/mile)

# VI. The Finish

Though I did not get to see the actual finish line as I had missed the final turn, I did find the control, get my final stamp on my brevet card, handed the brevet card to the event staff, and receive my medal. Once I received my medal, I went and had my picture taken with my bike by a professional photographer. After pictures, it was time for one last meal then time to take apart the bike and put it back in the bike case. I had finished LEL successfully with no major mishaps or malfunctions.

## VII. Aftermath

I took Friday (August 12) as a rest day to recuperate and recover. I woke up Friday still feeling energized and able to move around. Saturday (August 13) I woke early, decided to use the hotel gym, and couldn't handle more than a 35-minute workout. I

was exhausted and unfortunately, we had planned several tours that day, including seeing a play that night at the London Theatre. It was hot out and walking was exhausting. I then decided to take another easy day on Sunday as my body was not fully recovered and Monday featured a 13 ½ hour tour to Windsor Castle, Stonehenge, Laccock, and Bath. Sunday, I felt a bit better and most of the post-ride fatigue had worn off. By Monday, I was feeling nearly 100%. On Tuesday (August 16), the day I left to go home, I was fully recovered. I suffered a few ailments including a numb right thumb (lasted for 3 weeks after), minor saddle sores (which went away by that Saturday), and some leg pain in particularly the quads and knees (went away by Sunday).

# VIII. Comparison to PBP

Below is a table comparing PBL to LEL:

Event Element	LEL	PBP
Cost	360 GBP (2022), roughly	80 Euro (2019), which
	\$490 at the time I paid.	was roughly \$95.
Food	Included in entry fee	Extra cost
Drinks	Included except for soda;	Extra cost
Dilliks	soda for purchase at	Latia cost
	some controls	
Sleeping Accommodations	Included in entry fee	Extra cost
Route Markings	Only within 10km (6.2	At every turn
Route Markings	miles) of control	At every turn
Climbing	47,000-50,000 feet (I	36,000 feet (2019)
Cilitibility	recorded 49,068 feet)	36,000 feet (2019)
Distance		1 220 km (700 miles)
Distance	1,540-1,560 km (956 to	1,220 km (760 miles)
	968 miles) (depending on	
	if starting in Debden or	
	Central London)	
Time Limit	100 hours (if in Debden	Choice of 80, 84, or 90
	5:00 AM wave), 128	hour limits
	hours 20 minutes (all	
	other waves)	_
Intermediate Controls	Allowed to continue if	DNF if past control
	past control closing.	closing time.
Brevet Cards	Required at all controls	Required at all controls
Time Chips	Not offered	Offered and required to
		be placed on bike.
GPS Trackers	For purchase, not	Not offered, can use
	required	your own

#### IX. Final Remarks

I thoroughly enjoyed riding London-Edinburgh-London 2022. While it was the most difficult ride I have ever completed as a seasoned randonneur, the weather, volunteers, and atmosphere made it all worthwhile. Pros and cons of the ride were as follows:

#### Pros:

- 1. Good food selections for lunch and dinner There was plenty of food to choose from, including vegan and vegetarian options at each control. When I was hungry, I ate, regardless of the time of day. There was no limit on how much food you could eat.
- 2. Volunteers Were extremely helpful in navigating riders through each control (to find food, get card signed, restroom, find bike mechanic, etc.)
- 3. Weather While it was hot (in the 80s and 90s) the last two days, the cool mornings made up for the heat experienced later in the day. Also, experienced a tailwind on the last day through the very windy Fens rare for August. There was no rain whatsoever. Beautiful, sunny weather prevailed for most of the ride.

#### Cons:

- 1. Route Markings There were very few route markings, even in hard-to-navigate areas. This required the use of a GPS computer, such as a Garmin Edge. Even with the route loaded on my Garmin Edge 1030, I got lost quite a lot on the ride, adding miles (not to mention climbing) and requiring me to stop and wait for the next rider(s) to get back on the course.
- 2. Breakfast Most of the breakfast on offer (except Brampton, Barnard Castle, and Dunfermline) at the controls was not very good for long distance riding, and unfortunately, I had to deal with what was offered (mostly cereal, yogurt) as there were not many restaurants on course open at the time. I didn't find a single fast-food restaurant for most of the ride until I got near the turnaround at about 10:30 am on Day 3.
- 3. Water bottle refills Most of the controls, you filled your bottles with a hose, and the water was not cold at all. This became problematic, especially on days 4 and 5 as the weather got hot, and I was looking for ways to keep cool.
- 4. Soft drinks Not much soda was on offer at the controls, in fact, I only found soda on offer at two controls: Louth, and Dunfermline. I had to make major adjustments to my nutrition as a result. I did find, and buy, soda at several convenience stores on the route.

## What helped:

- 1. Sufficient long-distance training in the preceding months allowed me to perform at my best and finish the course comfortably and within the time limit of 128 hours and 20 minutes.
- 2. The weather was cool and dry for the first 3 days, which made all-day riding very comfortable.
- 3. It wasn't windy at all. Headwind on the way out and tailwind for most of the return trip.
- 4. Choosing the right saddle and height helped me tremendously. I had conferred with ISM saddles, and they were very helpful in recommending the proper saddle for the ride. Their saddle prevented me from having to deal with chafing and saddle sores (I had a few, but none that would prevent me from riding altogether).
- Knowing the amount of climbing and percent gradients on the course ahead of time allowed me to select the right cassette (a SRAM 11-32). As a result of choosing the right cassette, I was able to conquer the climbing with no major issues.
- 6. Choosing the right tires for the terrain encountered (Maxxis Refuse 700 X 25c kevlar belted) allowed me stability in the turns and no flats throughout the ride.

## What didn't help:

- 1. The heat and climbing on Day 4 didn't mix well and forced me to make several stops in the first half of the day to cool down, resulting in a much-later finish time that day (rode from just before 7am that morning to 1am the next day).
- 2. Some of the climbing had very short recovery sections before the next climb.
- 3. Some of the climbs were over a mile long, and on steep gradients of greater than 10% (the highest was 18%).

A special thanks to my support staff (family) who followed me on this ride of a lifetime, and for being there for me to make this experience a successful one.

I would also like to thank the sponsors who helped me in my quest to successfully complete LEL.

I am humbly grateful.

Ian Singer

RUSA #10077